Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 270, NWS Louisville, KY

December 16, 2000Madison County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Dec 16, 2000, 3:04 PM EST for Madison County, Kentucky. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 16, 2000, 3:04 PM EST (20:04 UTC)
Expired
Dec 16, 2000, 3:30 PM EST
In force
26 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Madison County, KY

What was reported inside it

TimeReportWhereRemark
Dec 16, 3:15 PM ESTThunderstorm Wind 60 ERichmond, KYPower lines were blown down within the Richmond city limits.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 550 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
550 m²/s²
0-3 km storm-relative helicity
543 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 162007
SVRSDF
KYC151-162030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
304 PM EST SAT DEC 16 2000

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 330 PM EST

* AT 300 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BEREA...OR ABOUT 31 MILES SOUTH OF
  LEXINGTON...MOVING NORTHEAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BYBEE...WACO AROUND 310 PM EST

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

STUREY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 16, 3:45 AM EST, 11 hours 19 minutes earlier.

Area forecast discussion, Dec 16, 3:45 AM EST, 11 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
345 AM EST SAT DEC 16 2000

MAIN SHORT TERM CONSIDERATION WILL BE THE POTENTIAL FOR HEAVY RAIN
TODAY IN THE NORTH AND STRONG THUNDERSTORMS DEVELOPING ACROSS THE
CWFA THIS AFTERNOON.

LATEST WV LOOP SHOWS A WELL DEFINED MCS DEVELOPING OVER THE CWFA. IT
ALSO APPEARS THAT THEIR IS NICE DEFORMATION ZONE SETTING UP OVER
SOUTHERN INDIANA. THIS IS ALSO BEING ENHANCED BY THE RIGHT ENTRANCE
REGION OF THE UPPER LEVEL JET FOCUSED IN IL AND MO. THE RUC SHOWS
THE NOSE OF THE LOW LEVEL JET FOCUSING FURTHER EAST...BUT IT ALSO
SHOWS THE GRADIENT OF THE 850 MB THETA IN SOUTHERN INDIANA AND
NORTHERN KENTUCKY THROUGH THE EARLY AFTERNOON. AT THAT TIME...IT
APPEARS THE UPPER LEVEL SYSTEM CURRENTLY DIGGING THROUGH THE
SOUTHERN PLAINS SHIFTS INTO CENTRAL AND SOUTHERN KENTUCKY AND GIVES
THESE AREAS A GOOD POTENTIAL FOR SEVERE WEATHER.

AFTER COORDINATING  WITH SEVERAL OFFICES IT APPEARS THAT WE WILL
LEAN WITH A FFA FOR THE NORTHERN PART OF OUR CWFA..ACCORDING THE
LATEST SWODY1 CENTRAL KENTUCKY MAY SEE A FAST MOVING SQUALL LINE
DEVELOP THIS AFTERNOON AHEAD OF THE DRY SLOT. THIS MAY GIVE THE AREA
THE POTENTIAL FOR WIND DAMAGE AND ISOLATED TORNADOES.

TONIGHT LOOKS TO BE RATHER NASTY. MODELS HAVE SHOWN THAT THIS UPPER
LEVEL SYSTEM IS TRYING TO DIG A LITTLE FURTHER SOUTH AND SLOWER THAN
PREVIOUS RUNS. WE ARE GOING TO BUY THE ETA/AVN SOLUTION...BECAUSE THEY
DO BECOME A LITTLE MORE PROGRESSIVE WITH THIS SYSTEM AFTER THE
ENERGY DIVES INTO THE TROF. THAT SEEMS TO BE THE MORE REASONABLE
SOLUTION SINCE THE FAST FLOW WILL MOST LIKELY EJECT THIS SYSTEM OUT
QUICKLY WHICH WAS SIMILAR TO THE LAST EVENT. THIS SYSTEM ALSO SHOWS
A LOT MORE NEGATIVE TILT...WHICH WILL BE SLOWER IN BRINGING TO THE
COLDER TEMPERATURES ALOFT AND CHANGING THE RAIN TO SNOW.
HOWEVER...WITH THE SUFACE SYSTEM PASSING THROUGH FAIRLY QUICKLY WE
SHOULD SEE COLD AIR UNDERCUTTING THE UPPER LEVEL SYSTEM AND CAUSE A
RAPID BUT STEADY DROP IN TEMPERATURES AT THE BOUNDARY LAYER. A WIND
ADVISORY STILL COULD BE IN ORDER...BUT AT THIS POINT I WOULD HATE TO
MAKE THE CALL THIS EARLY SINCE THE MODELS SHOW BULK OF THE STRONGER
WINDS FOCUSED FURTHERN SOUTH OVERNIGHT. HOWEVER...IF THE UPPER LEVEL
TROF PASSES THROUGH AND THE SURFACE LOW KICKS FURTHER NORTH WE
SHOULD HAVE NO PROBLEM REACHING WIND CHILL AND WIND ADVISORY
CRITERIA. FOR NOW WE WILL LET THE DAY SHIFT SORT THIS MATTER OUT. WE
WILL CONTINUE TO HEADLINE THE WIND IN THE ZONES.

TOMORROW THE MODELS CONTINUE TO SHOW STRONG COLD AIR ADVECTION
BUILDING INTO THE AREA DURING THE MORNING. THIS WILL BE ACCOMPANIED
BY THE ROTATING COMMA HEAD SHIFTING BEHIND THE UPPER LEVEL TROF.
WOULD NOT EXPECT ANY SIGNIFICANT SNOW AMOUNTS WITH THIS DUE TO THE
MODELS SHOWING THE DEEPER MOISTURE FOCUSED FURTHERN NORTH. THUS...WE
KEPT SNOW AMOUNTS ON THE LIGHT SIDE. TEMPERATURES SHOUuLD DROP OR
REMAIN STEADY OVER MOST OF THE AREA.

.SDF...FLASH FLOOD WATCH EXTREME NORTH CENTRAL KENTUCKY AND SOUTHERN
INDIANA

COX

In the hours before

Special weather statement, Dec 16, 11:55 AM EST, 3 hours 9 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-162145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1155 AM EST SAT DEC 16 2000

...A WILD WEATHER WEEKEND CONTINUES FOR SOUTH CENTRAL INDIANA
AND CENTRAL KENTUCKY WITH STRONG THUNDERSTORMS POSSIBLE THIS
AFTERNOON AND NEAR BLIZZARD CONDITIONS LATE TONIGHT...

LOW PRESSURE OVER NORTHERN MISSISSIPPI WILL CONTINUE TO STRENGTHEN
AND LIFT NORTHEAST ACROSS OUR REGION THIS AFTERNOON AND TONIGHT.
SOUTHERLY WINDS AHEAD OF THIS SYSTEM WILL DRAW WARM...MOIST AIR
NORTHWARD. AN ARCTIC FRONT WILL CRASH INTO THE REGION THIS EVENING.
AS A RESULT...MORE SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL
DEVELOP THIS AFTERNOON. SOME OF THE STORMS MAY PRODUCE WIND DAMAGE
DUE TO AN UNSTABLE AIR MASS.

AFTER THIS FRONT PASSES THROUGH THE AREA THIS EVENING...THE
RAIN WILL CHANGE OVER TO SNOW FROM WEST TO EAST BEGINNING AROUND
MIDNIGHT. TOTAL SNOW ACCUMULATIONS WILL MOST LIKELY RANGE FROM 1 TO
3 INCHES THROUGH SUNDAY MORNING. STRONG WEST WINDS AND SHARPLY
COLDER TEMPERATURES ARE ALSO ANTICIPATED. SUSTAINED WIND SPEEDS OF 25
TO 35 MPH WITH GUSTS TO 45 MPH ARE POSSIBLE WHICH WILL CAUSE BLOWING
AND DRIFTING SNOW. TEMPERATURES WILL DROP FROM THE 50S THIS AFTERNOON
TO NEAR 20 BY SUNDAY MORNING. THESE TEMPERATURES COMBINED WITH
STRONG WINDS WILL PRODUCE WIND CHILLS BETWEEN 10 AND 20 BELOW ZERO
BY SUNDAY MORNING.

THE COMBINATION OF VERY LOW VISIBILITIES PRODUCED BY FALLING AND
BLOWING SNOW LATE TONIGHT MAY RESULT IN NEAR BLIZZARD CONDITIONS
AFTER MIDNIGHT AND EARLY SUNDAY MORNING.

IF YOU PLAN ON TRAVELING LATE TONIGHT OR EARLY SUNDAY...BE
PREPARED FOR LIFE THREATENING CONDITIONS IF YOU ARE CAUGHT
OUTSIDE. PRACTICE YOUR WINTER SAFETY RULES...KEEP A FLASHLIGHT...
FOOD AND WATER IN YOUR CAR IN CASE OF EMERGENCY.

KIRKPATRICK

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 4:05 PM ESTFlash Flood WarningLMKScott115 min
Dec 16, 6:00 PM ESTFlash Flood WarningLMKHarrison, Scott3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.